Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 63, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 23, 2005, 5:28 PM MDT for Cheyenne County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2005, 5:28 PM MDT (23:28 UTC)
- Expired
- May 23, 2005, 6:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:20 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2730 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 232329 SVRGLD COC017-240000- /O.NEW.KGLD.SV.W.0063.050523T2328Z-050524T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 528 PM MDT MON MAY 23 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 600 PM MDT * AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHEASTERN CHEYENNE COUNTY 5 MILES SOUTH OF CHEYENNE WELLS...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN CHEYENNE COUNTY AROUND 540 PM MDT... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3881 10234 3862 10252 3862 10205 3883 10205 $$ BURKE
2 follow-up statements
000 WWUS53 KGLD 232347 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 546 PM MDT MON MAY 23 2005 COC017-240000- /O.CON.KGLD.SV.W.0063.000000T0000Z-050524T0000Z/ CHEYENNE CO- 546 PM MDT MON MAY 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM MDT FOR CHEYENNE COUNTY... AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTH OF ARAPAHOE...MOVING EAST AT 20 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3881 10234 3862 10252 3862 10205 3883 10205 $$ BURKE
000 WWUS53 KGLD 232357 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 556 PM MDT MON MAY 23 2005 COC017-240006- /O.EXP.KGLD.SV.W.0063.000000T0000Z-050524T0000Z/ CHEYENNE CO- 556 PM MDT MON MAY 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY EXPIRES AT 600 PM MDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED...AND WILL MOVE OUT OF THE COUNTY BY 600 PM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3881 10234 3862 10252 3862 10205 3883 10205 $$ BURKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:23 PM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 23, 2:23 PM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 223 PM MDT MON MAY 23 2005 .DISCUSSION...THE 18Z SURFACE CHART PLACES A TROUGH FROM SOUTHCENTRAL SOUTH DAKOTA EXTENDING SOUTHWEST INTO NORTHEAST COLORADO. LATEST VISIBLE SATELLITE SHOWING CU DEVELOPMENT ALONG THE TROUGH AXIS FROM LIC NORTHEAST INTO WESTERN YUMA COUNTY. THE COMPOSITE RADAR LOOP SHOWING SOME -TSRA AT THE WESTERN END OF THIS AXIS WEST OF LIC. WATER VAPOR IMAGERY SHOWS THE UPPER RIDGE OVER THE ROCKIES. IT APPEARS THAT THERE IS A SHORTWAVE NEAR THE NORTHWEST CORNER OF COLORADO. DEWPOINTS AHEAD OF THE TROUGH AXIS ARE IN THE LOWER/MID 50S. SOUTHEAST WINDS WERE BLOWING INTO THE FORECAST AREA FROM SOUTHERN KANSAS WHERE DEWPOINTS ARE IN THE LOWER 60S. THE MAIN ISSUES FOR THIS FORECAST ARE CHANCES FOR THUNDERSTORMS. THE TROUGH AXIS TO THE WEST WILL FOCUS MOISTURE STREAMING IN FROM THE SOUTH. THE ABOVE MENTIONED SHORTWAVE WILL PROVIDE FORCING AS INSTABILITY INCREASES THIS AFTERNOON. CAPE VALUES SHOULD RANGE FROM AROUND 1200 J/KG IN THE FAR WEST TO AROUND 2800 ACROSS KANSAS/NEBRASKA COUNTIES. THE TROUGH AXIS MAKES LITTLE MOVEMENT TO THE EAST TONIGHT SO THIS SAME SCENARIO WILL EXIST AGAIN ON TUESDAY/TUESDAY NIGHT. PREFER THE MAV POPS OVER THE MET THROUGH TUESDAY. GUIDANCE POPS ARE HIGHER THAN THE CURRENT 50 PERCENT FOR TUESDAY NIGHT BUT AM NOT READY TO GO HIGHER AT THIS POINT. THUNDERSTORMS SHOULD END EARLY WEDNESDAY MORNING AS THE TROUGH AXIS SHIFTS EAST. HIGH PRESSURE/SUBSIDENCE AND A STABLE ATMOSPHERE WILL BUILD IN WEDNESDAY AND CONTINUE THROUGH THURSDAY NIGHT. CONSEQUENTLY HAVE LOWERED POPS TO NIL THROUGH THIS PERIOD. GUIDANCE IS CLOSE ON MAX/MIN TEMPERATURES SO WILL GO WITH A BLEND BUT LEANING TOWARD THE MAV FOR MIN TEMPERATURES AND THE MET FOR MAX TEMPERATURES. DAYS 4-7...FORECAST CONTINUES TO LOOK DRY AS HIGH PRESSURE AT THE SURFACE AND ALOFT RESIDES OVER THE REGION. THE RIDGE FLATTENS SLIGHTLY ON SUNDAY BUT TOO FAR OUT TO COMMIT TO ANY SUBSTANTIAL POPS. MAX TEMPERATURES WARM UP FROM THE MID 70S TO THE LOWER/MID 80S BY THE END OF THE PERIOD. LOW TEMPERATURES SHOULD BE SLIGHTLY ABOVE NORMAL IN THE LOWER TO MID 50S. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && FS
Hazardous weather outlook, May 23, 10:20 AM MDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT MON MAY 23 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1020 AM MDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE TRI STATE AREA THIS AFTERNOON AND INTO THE LATE EVENING HOURS. A WEAK COLD FRONT WILL BEGIN TO SLIDE INTO THE NORTHWEST SECTIONS OF THE TRI STATE AREA THIS AFTERNOON. AS THIS FRONT NEARS THE AREA...SOUTHERLY WINDS WILL TRANSPORT MOISTURE INTO THE AREA RESULTING IN A MODERATELY UNSTABLE AIRMASS. THUNDERSTORMS SHOULD BEGIN TO DEVELOP AFTER 2 PM MDT (3 PM CDT) MAINLY WEST AND NORTH OF A CULBERTSON TO CHEYENNE WELLS LINE...THEN DRIFT TO THE SOUTH AND EAST ACROSS THE ENTIRE AREA IN THE EVENING AND OVERNIGHT. INITIALLY VERY LARGE HAIL THE SIZE OF GOLFBALLS OR LARGER...DAMAGING WIND GUSTS AND A FEW ISOLATED TORNADOES WILL BE THE MAIN THREAT. HOWEVER AS THE EVENING PROGRESSES STORMS WILL BEGIN TO MERGE INTO A LINE AND THE MAIN THREAT WILL TRANSITION TO LARGE HAIL...DAMAGING WINDS AND AREAS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONDITIONS ON TUESDAY WILL BE SIMILAR TO THOSE ON MONDAY AND MONDAY NIGHT WITH PLENTY OF MOISTURE...INSTABILITY...AND UPPER LEVEL SUPPORT TO SPAWN THUNDERSTORMS ACROSS THE TRI-STATE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. WEDNESDAY WILL BRING ANOTHER...ALTHOUGH SOMEWHAT DECREASED CHANCE OF THUNDERSTORMS TO THE REGION AS COOLER AND DRYER AIR MOVE INTO THE REGION BEHIND A FRONT. DANGEROUS CLOUD TO GROUND LIGHTNING CAN ACCOMPANY ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM MDT (3 PM CDT). JRM
In the hours before
Local storm report, May 23, 4:36 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 3 W VERNON 39.93N 102.38W
05/23/2005 1.75 INCH YUMA CO TRAINED SPOTTER
HAIL IS COVERING THE GROUND
&&
MMEHLELocal storm report, May 23, 4:38 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 7 SE WRAY 40.01N 102.13W
05/23/2005 1.75 INCH YUMA CO TRAINED SPOTTER
&&
MMEHLELocal storm report, May 23, 4:53 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL BURLINGTON 39.31N 102.27W
05/23/2005 0.75 INCH KIT CARSON CO LAW ENFORCEMENT
&&
MMEHLELocal storm report, May 23, 5:03 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 2 NE ALVIN 40.33N 102.05W
05/23/2005 1.50 INCH YUMA CO TRAINED SPOTTER
&&
PAINTERLocal storm report, May 23, 5:05 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 10 E ECKLEY 40.11N 102.30W
05/23/2005 1.75 INCH YUMA CO TRAINED SPOTTER
&&
PAINTERSpecial weather statement, May 23, 5:11 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 511 PM MDT MON MAY 23 2005 KSZ003-004-014>016-028-029-041-042-NEZ081-240400- DECATUR-GOVE-GRAHAM-GREELEY-LOGAN-NORTON-RED WILLOW-SHERIDAN-THOMAS- WICHITA- 511 PM MDT (611 PM CDT) MON MAY 23 2005 ...TORNADO WATCH #317 IN EFFECT UNTIL 10 PM MDT (11 PM CDT)... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS FOR THIS AFTERNOON AND THIS EVENING. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN KANSAS: DECATUR...NORTON...THOMAS...SHERIDAN...GRAHAM...LOGAN... GOVE...GREELEY AND WICHITA. IN NEBRASKA: RED WILLOW TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LAMMERS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:05 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 40 min |
| May 23, 3:23 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 67 min |
| May 23, 3:45 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 31 min |
| May 23, 3:54 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 36 min |
| May 23, 4:21 PM MDT | Tornado Warning | GLD | Yuma | 24 min |
| May 23, 4:29 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 52 min |
| May 23, 4:43 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 28 min |
| May 23, 4:47 PM MDT | Tornado Warning | GLD | Yuma | 28 min |
| May 23, 5:19 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 86 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.